Alert archive / Minnesota / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at Jul 6, 2019, 1:28 AM CDT for Dodge County, Olmsted County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2019, 1:28 AM CDT (06:28 UTC)
- Expired
- Jul 6, 2019, 4:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dodge County, MN, Olmsted County, MN
The radar
The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 859 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
785 WGUS53 KARX 060628 FFWARX MNC039-109-060930- /O.NEW.KARX.FF.W.0008.190706T0628Z-190706T0930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service La Crosse WI 128 AM CDT Sat Jul 6 2019 The National Weather Service in La Crosse has issued a * Flash Flood Warning for... West central Olmsted County in southeastern Minnesota... Eastern Dodge County in southeastern Minnesota... * Until 430 AM CDT. * At 124 AM CDT, local law enforcement reported multiple roads closed due to flooding. Highway 14 was closed near Byron. Flash flooding is already occurring. Up to 5 to 7 inches of rain has fallen. Little additional rainfall is expected. * Some locations that will experience flooding include... Dodge Center, Mantorville, Kasson, Byron, Wasioja, Rock Dell, Danesville, Highway 57 And 570th Street, County Roads 6 And 15, Salem Corners, Highway 56 And County 6, Oxbow Park and County Roads 6 And 9. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4415 9285 4409 9254 4390 9261 4394 9290 $$ JAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:00 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 5, 11:00 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1100 PM CDT Fri Jul 5 2019 .SHORT TERM...(Tonight through Sunday) Issued at 230 PM CDT Fri Jul 5 2019 Line of convection has fired up to the east, along a sfc front. To the west, mass of showers/storms have steadily diminished, associated with an mcv. Increasing instability through the rest of the afternoon should provide enough of a kick for that mcv to fire off scattered showers/storms as it rolls east across the local area from late afternoon through the evening. Upwards of 1500 J/kg SBCAPE to work with but only about 20 kts of 0-3 km shear. Could see a few stronger storms capable of stronger wind gusts, small hail and heavy downpours. Not a lot of wind a loft, but looks like enough of a steering current per bufkit soundings to keep storms from becoming stationary/slow moving - which could result in localized flooding concerns. Overall, not completely ruling out isolated severe storm, but a few stronger looks more likely. Pcpn could linger into the early morning hours Sat in western/central WI. Meanwhile out over the plains, another storm complex is expected to fire as the low level jet/moisture transport nose into an upper level shortwave trough. This shortwave/mcv then spins east Sat with a weakening trend as the flow flattens out and it loses the 850 mb jet/moisture push. In addition, drier northeasterly flow will be in place across the local area thanks to weak high pressure. Another similar scenario for Sat night/Sun. How far east the pcpn makes it and/or ability to refire scattered pcpn at peak heating are the main questions - and the models have differing opinions. Leaning toward the dry air winning out, but some small chances could be needed at times Sat/Sun west of the Mississippi at times. Cooling down with less humidity thanks to the aforementioned northeast flow for Sat/Sun. Temps right around the seasonable normals (even a bit cooler), and with dewpoints closer to 60, a lot more comfortable. .LONG TERM...(Monday through Friday) Issued at 230 PM CDT Fri Jul 5 2019 GFS/EC pointing to a fairly progressive, mostly zonal upper level flow for the new work week, with bouts of shortwave ridging and troughing. Temperatures look to stay seasonable, but the higher dewpoints/humidity (ala the past few days) looks to hold just south/west of the local area. A continued welcome break for most from the recent higher humidity/muggy days and nights. A weak sfc high coupled with upper level ridge axis overhead should get the new work week kicked off on a dry note. This ridge quickly shifts east on Tue as an upper level shortwave approaches from the norhtern plains. Shower/storm chances would ramp up by Tue afternoon if the timing holds, continuing through at least Wed morning. Model differences lower confidence for pcpn chances after that, with the usual timing/location challenges presenting a variety of potential outcomes. Blends result in low chances for most days as a result, and will let those ride for now. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1052 PM CDT Fri Jul 5 2019 Persistent showers with locally heavy rain will continue near RST over the next few hours with perhaps a rumble of thunder or two. This activity is expected to diminish early in the TAF period. The overall complex of showers will slowly drift east/southeast through the early morning hours, gradually diminishing as it does so. Main concern heading into Saturday will be some low stratus advecting into the area from the northeast shortly after daybreak. Ceilings will likely drop to MVFR with a good chance of dipping into IFR at both RST/LSE. This should scatter out with ceilings rising towards midday as daytime mixing takes hold. No precipitation expected to impact the TAF sites on Saturday with winds staying generally light out of the north to northeast. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Rieck LONG TERM....Rieck AVIATION...Kurz
Hazardous weather outlook, Jul 5, 5:30 AM CDT, 19 hours 58 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 530 AM CDT Fri Jul 5 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061030- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 530 AM CDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms will be possible through tonight. Some of the stronger storms will have the potential to produce locally heavy rains and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The chances for thunderstorms will continue through the weekend. Severe weather is not expected with this activity. Additional chances for thunderstorms will occur from Monday night through Thursday. It is too early to determine if there is a risk of severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through the weekend. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04/DMD
In the hours before
Local storm report, Jul 5, 10:59 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM FLOOD DODGE CENTER 44.03N 92.85W
07/05/2019 DODGE MN LAW ENFORCEMENT
FLOODING WAS REPORTED TO BE ONGOING IN DODGE
CENTER. NO SPECIFICS ON THE FLOODING WERE
GIVEN.
&&Local storm report, Jul 5, 11:13 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM FLASH FLOOD BYRON 44.03N 92.65W
07/05/2019 OLMSTED MN LAW ENFORCEMENT
ONE REPORT OF WATER OVER THE ROAD ACROSS THE
WESTERN PART OF THE COUNTY. NO SPECIFIC
LOCATION WAS GIVEN.
&&Local storm report, Jul 5, 11:50 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 PM HEAVY RAIN KASSON 44.03N 92.75W
07/05/2019 M4.80 INCH DODGE MN BROADCAST MEDIA
&&Local storm report, Jul 6, 12:19 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1219 AM CDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FLASH FLOOD MANTORVILLE 44.07N 92.75W
07/06/2019 DODGE MN LAW ENFORCEMENT
SEVERAL ROADS THROUGHOUT THE COUNTY CLOSED
DUE TO WATER OVER ROADS.
&&Local storm report, Jul 6, 12:32 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM HEAVY RAIN 1 NW KASSON 44.04N 92.76W
07/05/2019 E6.80 INCH DODGE MN PUBLIC
RELAYED VIA BROADCAST MEDIA.
1203 AM HEAVY RAIN BYRON 44.03N 92.64W
07/06/2019 M6.70 INCH OLMSTED MN BROADCAST MEDIA
1157 PM HEAVY RAIN CLAREMONT 44.05N 93.00W
07/05/2019 E3.80 INCH DODGE MN PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&Local storm report, Jul 6, 1:27 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
127 AM CDT SAT JUL 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM FLASH FLOOD BYRON 44.03N 92.65W
07/06/2019 OLMSTED MN BROADCAST MEDIA
U.S. HIGHWAY 14 CLOSED IN BYRON WITH WATER
ACROSS BOTH LANES. VIA KIMT TWITTER.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:43 PM CDT | Special Weather Statement | ARX | Mower | 32 min |
| Jul 5, 10:30 PM CDT | Flash Flood Warning | ARX | Dodge, Olmsted | 3 hr |
| Jul 6, 4:32 AM CDT | Areal Flood Warning | ARX | Dodge, Olmsted | 6 hr |
| Jul 6, 6:48 AM CDT | Areal Flood Warning | ARX | Olmsted | 10 hr |
| Jul 6, 8:32 AM CDT | River Flood Warning | ARX | Olmsted | 36 hr |
| Jul 6, 9:25 AM CDT | River Flood Warning | ARX | Wabasha | 51 hr |
Nearby
Flash Flood Warnings in Minnesota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.